Drugs act by alternating the natural body processes to obtain a certain result. That is why almost all the drugs have got some sort of side effects varying from being mild to severe. Same is true for diabetic drugs.
Diabetic drugs are known to decrease blood sugar levels and exert some unnecessary effects on the gut. Gassiness is one of the unpleasant results of taking diabetes-fighting drugs.
It may sound funny at first but it’s really is a gross problem. It can wreak havoc on your public and social life. People with type 2 diabetes are especially prone to have this problem. In most of the cases, flatulence is also associated with bloating and diarrhea. Here are the top diabetic drugs that can make you gassy:
- Biguanides (Metformin)
- DPP-4 inhibitors (sitagliptin)
- Alpha-glucosidase inhibitors (acarbose)
Metformin is the major and single most common drug causing significant gas. Other drugs do not go as hard on your gut as metformin does. Most of the metformin users have reported this problem making it a common concern for people with diabetes.
You have bacteria in your gut that help to decompose the food you eat. So foods and drugs that can potentially change this bacterial composition can cause excessive gas production.
Pharmacists have reported that extended release version of metformin does not produce as much gas as with other forms. You should try changing your metformin manufacturer and see if it makes a difference.
You can take a few steps to minimize this gassy problem to avoid embarrassment:
- Take a lot of fiber in your diet.
- Drink plenty of water.
- Minimize your intake of dairy products containing lactose. Such products worsen the problem.
- Charcoal capsules can help you minimize gas but avoid using them for long. Consult your doctor before using them.